Cefazolin: A Rare Etiology of Induced Coagulopathy

Read full text
Authors: Ahmed Hani Ismail, Anam Habib, Cayleigh Blumrick
Cited by: 1
References: 8

Abstract

(MSSA) infections. Although generally well tolerated, coagulation abnormalities have rarely been reported during therapy. We describe the case of an 81-year-old man treated with prolonged cefazolin for MSSA endocarditis who developed severe coagulopathy characterized by marked elevation of both the international normalized ratio (INR) and activated partial thromboplastin time (aPTT). The abnormalities occurred after initiation of cefazolin and worsened despite cessation of other anticoagulants. Following discontinuation of cefazolin and administration of vitamin K, coagulation parameters rapidly improved and subsequently normalized. This case highlights a rare but clinically significant adverse effect of cefazolin and underscores the importance of close coagulation monitoring during prolonged therapy, particularly in high-risk patient populations.

Fields of Study & Subjects

Antimicrobial Resistance in Staphylococcus Antibiotics Pharmacokinetics and Efficacy Blood disorders and treatments

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101938–e101938
Publication date
20 January 2026
Language
EN